Forums


General Discussion

Metallic taste with azathioprine / allopurinol

  • By Dlaczegoznak

    About 5 weeks ago I was prescribed azathioprine along with allopurinol. At the same time I was on a reducing course of prednisolone.

    After starting the new medication I began to get a metalic / sickly taste at the back of my mouth, or as a smell. I spoke with the nurses and they advised it was probably to do with the steroids, not the new meds (although that didn’t seem likely to me as I had been on the steroids for a couple of months by that point).

    As the steroids reduced it did seem for a while that the taste had gone down (but not gone away completely), but then it came back as strong as before. Now I think it has reduced a little again, but it’s hard to say whether I’m just getting used to it. Either way I have been off the steroids completely for several days and I definitely still have a fairly constant taste or smell. It’s not terrible, but it does certainly tarnish any food or drink I might have.

    I just wonder whether anyone else has had anything similar, is there anything I can do to mitigate it, and can I expect that it might go away after my body is used to the drugs?

    Thanks in advance for any advice you can give me.

    For reference I am also on mezavant xl (mesalazine 1.4g/day), prednisolone enema, mesalazine enema, and dabigatran blood thinners.

    Reply Created with Sketch. reply
  • By Amanda Osowski Moderator

    Hello! Thanks so much for reaching out with this question. I’m so sorry you are experiencing this.

    I wanted to share with you an article on some of the side effects of immunomodulators (including azathioprine).

    inflammatoryboweldisease.net/treatment/medications/immunomodulators/

    Although metallic taste isn’t specifically listed here, I think side effects sometimes differ between patients. Personally, I have experienced this before but haven’t been able to attribute it to one medication. I frequently carry mints or ginger candy to suck on, that has always helped me. If it persists, I would again reach out to your doctor to ask if anything could be done.

    I hope it gets better soon!
    Amanda
    (InflammatoryBowelDisease.net Team Member)

    Reply Created with Sketch. reply